Problem with Chronic constipation

Posted by bb03 @bb03, Feb 1, 2021

I have a history of hypothyroidism, severe endometriosis/treatment was a hysterectomy 17 years ago.I also have a hx of IBS. My thyroid hormone levels are stable. I eat like a rabbit(I poop like one too, LOL!!!!!!). I eat a large amount of fiber and drink almost every hour(nonalcholic).ONly prescription drugs I take are armour thyroid and my estrogen/prosterone troche. I make a coconut bread and I add psyllium husks,flax seed and chia seed to it. I eat it practically every am. I also eat a spinach salad for lunch daily with nuts and yogurt and eat a lean meat and veggie and more coconut bread at night. I do one cheat meal with a cheat dessert once per week. I am relatively active for my age of 60. I've been to a gastroenterologist and we have tried Linzess which didn't help at all. I take miralax, and a Super Cleanse tab one per day which has herbs to soften the stool and to stimulate the bowel and It barely works. I am at a loss. I have not tried Montegrity yet. I don't know if it will be helpful and the side effects scare me. I had a CT of my abdomen and it was ok, no obstructions. The gastroenterologist that I go to practically accused me of abusing laxatives. I would be impacted if I didnt use the miralax and the Super Cleanse. Diet/water and activity do not help. I had diarrhea from my late teens to the age of 36 when my intestines out of the blue just shut down completely. I was diagnosed with hypothyroidism, I was put on Synthroid but the constipation didn't go away. So if there is any gastroenterologist out there that can help me, please let me know.I feel defeated and worry about my health.

Interested in more discussions like this? Go to the Digestive Health group.

@marcconley

I am currently working with my two medications/supplements, miralax and mag citrate capsules and trying to create a good daily pattern in the a.m. I am taking the miralax, 1 dose before bed with the anticipation of morning bowel movements. I used to take 100 to 300 mg of mag citrate at breakfast but I have been getting too strong of a reaction and need to taper back and at some point hopefully stop. I would like to get down to just miralax and a vegan diet and at some point just have the vegan diet do what it needs to do. Like you are saying it takes a lot of experimentation and patience to get the timing and dosages right. I don't use stool softeners except for miralax and beans produce a lot of gas. Directed by my GI. I am 90% vegan except for some fish at night a couple of times a week. Working on weight loss and trying to stay active as well.

Jump to this post

@marcconey, the links from eonutrition raise the deficiency of thiamine as one of the causes of constipation. Magnesium is needed to activate thiamine as well as vitamin D. Activated thiamine in turn is needed to activate B6. The B vitamins work better together. Unfortunately, anti thiamine factors diminish or destroy thiamine and a comprehensive list can be found in the stuttersence link. The krispin link offers magnesium information. Another form of magnesium is glycinate that is gentler than citrate and allow you to meet your daily requirement when you reach your citrate tolerance. The effect of low activated thiamine on the brain as well as the vagus nerve and gut should be followed up. Always consult your health care professional before using any supplement.
http://stuttersense.blogspot.com/2014/08/these-factors-reduce-your-thiamine.html
https://www.eonutrition.co.uk/post/when-sibo-ibs-constipation-are-just-unrecognized-thiamine-deficiency
https://www.eonutrition.co.uk/post/thiamine-deficiency-a-major-cause-of-sibo
https://www.krispin.com/magnes.html

REPLY

Thanks for the information, I will take a look at it.

REPLY
@buckslayer

These are all really interesting responses to the chronic diarrhea problem – my husband's Mayo team has not suggested any of these things for him (just Immodium and Benefiber to thicken things up). Have any posters had these problems as a result of surgery (i.e., Whipple) or has it been mainly due to gastric issues?

Jump to this post

I had this problem, fir over a year did my own research and took a prescription powder called cholestramine (spelling). You mix it in water. It comes in packets, took half a box, gone , never came back.
Get only by prescription!

REPLY

I am currently on Trulance but I sometimes have to take suprep for my constipation and do a bowel purge which is not pleasant.

REPLY
@nancykeenan

I had this problem, fir over a year did my own research and took a prescription powder called cholestramine (spelling). You mix it in water. It comes in packets, took half a box, gone , never came back.
Get only by prescription!

Jump to this post

Thanks for the info! New to me though I probably could use it
Here's the Drugs.com website definition —-
https://www.drugs.com/mtm/cholestyramine.html

REPLY

The biggest reason after reading all this back then
Was I had had my
Gall bladder removed before this got bad, anout a year before, so my doctor said
We will try it at half the dose. I always made sure I brushed my teeth right after and I had no problems with anything. He found it very
Interesting but thought
It Might work and it did!

REPLY
Please sign in or register to post a reply.
  Request Appointment